MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTHXSFT0102
Medical Device Problem Code Failure to Advance (2524)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/06/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the anterior cerebral artery (aca) using a penumbra smart coil (smart coil).During the procedure, a smart coil would not advance at all within its introducer sheath; therefore, it was removed.The procedure was completed using another smart coil.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Evaluation of the returned smart coil revealed that the pusher assembly mid-joint was retracted proximal to its initial position within the introducer sheath.If this occurs, resistance may be experienced during advancement.Further evaluation revealed that the friction lock was loose on the proximal end of the introducer sheath, and the pusher assembly had kinks near the mid-joint.This damage may be a result of forceful handling of the device against resistance during the procedure.During functional testing, the pusher assembly mid-joint was able to advance from its returned position within the introducer sheath with resistance before additional resistance was encountered by the pusher assembly kinks, and the smart coil could not advance any further.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key12379915
Report Number3005168196-2021-01922
Device Sequence Number17137177
Product Code HCG
UDI-Device Identifier00814548015613
UDI-Public00814548015613
Combination Product (Y/N)Y
Initial Reporter CountryPL
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/29/2021
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/03/2025
Device Model Number400SMTHXSFT0102
Device Catalogue Number400SMTHXSFT0102
Device Lot NumberF101697
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/08/2021
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 08/06/2021
Supplement Date Received by Manufacturer09/21/2021
Initial Report FDA Received Date08/27/2021
Supplement Report FDA Received Date09/29/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age53 YR
Patient Weight69
Date Report Sent to FDA01/01/2005